rss
BMJ Case Reports 2011; doi:10.1136/bcr.08.2011.4607
  • Findings that shed new light on the possible pathogenesis of a disease or an adverse effect

Heart block following topical latanoprost treatment

  1. Philip Bloom4
  1. 1Eye Unit, Croydon University Hospital, Croydon, UK
  2. 2Eye Unit, Kings College Hospital, London, UK
  3. 3Prince Charles Eye Unit, King Edward VII Hospital, Windsor, UK
  4. 4Eye Unit, The Hillingdon Hospital, Uxbridge, UK
  1. Correspondence to Dr Elisabeth De Smit, desmitel{at}doctors.org.uk

Summary

The authors report a case of second degree heart block associated with topical latanoprost treatment. The authors discuss the possibility of a causative effect as the cessation of this treatment resulted in improvement of the arrhythmia. The authors highlight previous reports and research in humans and animals which demonstrate an association of arrhythmias with prostaglandin analogues. This report draws attention to the possibility that an extremely commonly prescribed topical drug may trigger arrhythmias in susceptible individuals. It is important that prescribers are aware of this possible side-effect.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article